MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTHXSFT2H08
Medical Device Problem Codes Break (1069); Physical Resistance (2578); Material Integrity Problem (2978)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/04/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the penumbra smart coil (smart coil) embolization coil was stretched in multiple locations along its length.The pusher assembly was bent in multiple locations along its length.There were several offset coil winds along the embolization coil length.There were no visible fractures of the pe fibers.Conclusions: evaluation of the returned device revealed that the embolization coil was damage along its length but remained intact with the pusher assembly with no pe fiber or coil filament fractures.This type of damage is likely the result of forceful attempts to maneuver the coil against resistance.The initial source of the resistance could not be determined.Further evaluation revealed that the pusher assembly was bent in multiple locations.This damage was likely incidental and may have occurred during packaging for return to penumbra facilities.The non-penumbra microcatheter mentioned in the complaint was not returned for evaluation.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the ophthalmic artery using penumbra smart coils (smart coils).During the procedure, the physician successfully placed three smart coils using a non-penumbra microcatheter.While attempting to advance a fourth smart coil, the physician felt resistance and decided to remove the coil.Upon inspection after removal, the physician noticed that the coil filament was broken mid-coil.The coil was still intact but was not usable.Therefore, the procedure was completed using additional smart coils and the same microcatheter.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6541976
Report Number3005168196-2017-00647
Device Sequence Number18833678
Product Code HCG
UDI-Device Identifier00814548016016
UDI-Public00814548016016
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 04/04/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date12/14/2021
Device Catalogue Number400SMTHXSFT2H08
Device Lot NumberF73169
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/21/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/04/2017
Initial Report FDA Received Date05/03/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age58 YR